MAUDE Adverse Event Report: ETHICON INC. VCL CT BRD VIO 8X18IN 3-0 S/A SH CR; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL CT BRD VIO 8X18IN 3-0 S/A SH CR; SUTURE, ABSORBABLE, SYNTHETIC
Model Number J774D
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that a patient underwent an unknown surgery on an unknown date and suture was used.During the procedure, the needle broke off at the swage part when trying to detach the needle from the suture.No adverse patient consequences were reported.Additional information was requested.
 
Additional Manufacturer Narrative
(b)(4).Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: lot number: rgmabh.What was the size of the needle used? 26mm.The following information was requested, but unavailable: procedure name and date? no further information is available.Event date? no further information is available.Lot number? no further information is available.Was the needle piece(s) retrieved during the same procedure? no further information is available.Was there any additional tissue damage as a result of searching for the needle piece? no further information is available.What is current condition of the patient? no further information is available.Was more than half the needle retained in the patient? no further information is available.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 02/09/2022.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H3 evaluation: a failed suture needle, labeled as (b)(4), was submitted to fractographic evaluation.The component was identified as product code j774d.It was requested that assess the fracture mode of the failure.A fracture was observed at the suture attachment of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope (sem) was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation of (b)(4) revealed the fracture was composed of microvoid coalescence, which is evidence of a ductile fracture mode.This was a ductile fracture.The evidence of this examination indicates that the breakage occurred at the attachment area of the needle during use due to tensile overload.There is no evidence of any material flaw or defect that would cause premature failure.In order to avoid this kind of damage grasp the needle in an area one-third (1/3) to one-half (1/2) of the distance from the attachment end to the point.The needle breakage was confirmed.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post-market surveillance.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances related to the reported complaint condition were identified.

Brand Name
VCL CT BRD VIO 8X18IN 3-0 S/A SH CR
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-JUAREZ
avenida de las torres 7125
col salvacar
cuidad juarez
MX  
Manufacturer Contact
elba bello
1000 route 202
raritan, NJ 08869
MDR Report Key13017773
Report Number2210968-2021-12646
Device Sequence Number5188334
Product Code GAM
UDI-Device Identifier10705031042919
UDI-Public10705031042919
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K022269
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2026
Device Model NumberJ774D
Device Catalogue NumberJ774D
Device Lot NumberRGMABH
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/14/2022
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/19/2021
Supplement Date Received by Manufacturer01/14/2022
Initial Report FDA Received Date12/16/2021
Supplement Report FDA Received Date02/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown